Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Albany, NY

August 2, 2020Hamilton County, New York

NWS Albany, NY issued this special weather statement at Aug 2, 2020, 8:02 PM EDT for Hamilton County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 8:02 PM EDT (00:02 UTC)
Expired
Aug 2, 2020, 8:30 PM EDT
In force
28 min
Issued by
NWS Albany, NY

County Hamilton County, NY

The radar

The Ft Drum radar (KTYX), 85 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
1.3
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS81 KALY 030002
SPSALY

Special Weather Statement
National Weather Service Albany NY
802 PM EDT Sun Aug 2 2020

NYZ033-030030-
Hamilton-
802 PM EDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY...

At 802 PM EDT, a strong thunderstorm was located near Brown Tract
Pond Campground, or 18 miles northeast of Old Forge, moving northeast
at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hasbroucks, Quaker Beach, Little Tupper Lake and Woods. 

LAT...LON 4382 7469 4392 7480 4408 7459 4397 7447
TIME...MOT...LOC 0002Z 230DEG 19KT 4389 7471 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:52 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 2, 7:52 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
752 PM EDT Sun Aug 2 2020

.SYNOPSIS...
Showers and thunderstorms will come to an end this evening. Dry
and less humid weather will return for Monday. Showers and a
few thunderstorms in advance of Tropical Cyclone Isaias will
arrive Monday night and continue on Tuesday. Rain, some heavy,
is expected late Tuesday into early Wednesday as Isaias passes
through the region.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Tornado Watch remains in effect until 1000 PM EDT for the
entire forecast area.

As of 720 PM EDT, it is very humid across much of the forecast
area with dew points in most locations in the low to mid-70s.
Showers and thunderstorms generally developed across the mid-
Hudson Valley into Litchfield County, CT and Berkshire County,
MA (where the greatest instability was present) as well as the
Adirondacks. Storms have more or less failed to develop
elsewhere. The storms across the mid-Hudson Valley into western
New England did turn severe as a tornado touched down in
Litchfield County based on multiple reports relayed to the 911
Call Center.

There is still another 2-3 hour window for additional showers
and thunderstorms, some of which can be severe. The Tornado
Watch will remain in effect until 10 PM. Activity will dissipate
and/or become sub-severe thereafter.

Surface cold front sweeps through the region later tonight with
lower humidity levels. A few showers may develop across the
Adirondacks before dawn; otherwise, dry weather will return
with a partly to mostly cloudy sky. Lows will drop into the 60s
to near 70.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A mainly dry and less humid day is on tap for Monday as the forecast
area is in-between multiple systems. A few showers may linger early
in the morning across the Adirondacks before coming to an end. Highs
will reach the 70s across the higher terrain to the 80s in the
valleys.

Later Monday into Tuesday, the combination of a broad upper- level
low across Ontario and the advancement of moisture from approaching
TC Isaias will bring scattered showers and thunderstorms to the
area. Some heavy rainfall will be possible due to the overall
synoptic flow running parallel to expected storm motion.
Precipitable Water values will also increase from 1.00-1.50 inches
on Monday to 1.50-2.00 inches Monday night.
Lows Monday night will be mainly in the 60s.

Later Tuesday through Tuesday night, Isaias is forecast to pass
across the region. There is high confidence with regards to the
forecast track, but lower confidence on timing. The expected track
is from near Philadelphia northeastward toward northern New England.
Timing ranges from as early as Tuesday afternoon/evening on the
latest GFS to later Tuesday night into early Wednesday morning on
the ECMWF and NAM. The latest NHC forecast is for Isaias to pass
through sometime late Tuesday afternoon through Tuesday night.

As Isaias passes through, a 6-10 hour of moderate to heavy rain is
expected across portions of the region as precipitable water values
increase to 2.00-2.50 inches, especially from the Capital Region and
points south and east. Rainfall totals may range from 1 to 4 inches
across the area. With most of this rain falling in a short amount of
time, a Flash Flood Watch may be needed for parts of the forecast
area with the greatest impacts in low- lying and urban areas.

In terms of wind, we continue to follow the official NHC forecast.
Tropical storm-force winds (mostly in gusts) will be possible to the
south and east of the Capital District.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The extended will feature a shift to drier, more tranquil weather.
We start off the period on Wednesday with TC Isaias departing the
region to our northeast as it tracks further up along the U.S.
East Coast into the Canadian Maritimes. Lingering precipitation
stemming from the interactions between an upper tough to our
west and TC Isaias will be on its way out, if not completely out
of the area by Wednesday morning. So as the morning and
afternoon hours progress, will see decreasing trends in PoPs
from south to north. There still remains quite a difference in
timing amongst the deterministic models of how quickly
precipitation ends with the GFS being the fastest to end and the
ECMWF being the slowest. Have only 20-30% chances Wednesday
morning across the FA with highest chances being north of I-90.

The entire area should be in the clear by Wednesday PM as surface
high pressure begins to build into eastern New York and western New
England. The rest of the period will remain dry with high pressure
being the predominant weather feature.

Temperatures (Tsfc) should hover around normal levels to start off
the period with a gradual increasing trend in temperatures as we
move towards the end of the period. This is due to higher heights
increasing over the area in time. High temperatures (Tmax) across
the valleys will be in the lower 80s increasing into the mid to
possibly upper 80s late in the period (cooler values higher
elevations). Low temperatures (Tmin) will generally run in the 60s
across the valleys and 50s higher elevations.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Isolated to scattered showers and thunderstorms will continue about
the area through around 04z. Any storms over the terminals could
potentially bring flight categories down to MVFR/IFR levels.
Otherwise, expect for VFR conditions to prevail through the TAF
period.

Winds continuing 5-10 kts out of the south-southwest overnight will
help to prevent any fog from developing despite the moist
atmosphere.  Winds will remain out the south-southwest 5-10 kts
through the day on Monday.

Outlook...

Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: High Operational Impact. Definite SHRA...RA.
Tuesday Night: High Operational Impact. Definite RA.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A generally moist period is expected into midweek. Scattered showers
and thunderstorms are possible through this evening and again later
Monday into Tuesday. Then a widespread moderate to heavy rainfall is
expected later Tuesday into Wednesday as TC Isaias passes through
the region.

Winds will be rather breezy into this evening from the south-
southeast at 10 to 15 mph with some gusts to 25 mph, then decrease
to 10-15 mph tonight and through Monday.

&&

.HYDROLOGY...
Scattered showers and some thunderstorms are expected through this
evening. The airmass will be very moist, so some locally heavy
rainfall can be expected in any storm, with urban/poor drainage
flooding possible. However, sparse coverage of thunderstorms and
progressive nature of storms should limit the flooding threat.

After a break Monday, periods of rain associated with the northward
progression of TC Isaias are expected later Monday into Wednesday.
The heaviest rainfall looks to occur Tuesday night as the storm
makes its closest approach. QPF of 1-4" is expected, highest south
and east of Albany, with locally higher amounts possible. A Flash
Flood Watch may be needed.

The ALY Hydro Service area continues to be in Abnormally Dry to
Moderate Drought conditions /D0 to D1/ based on the latest US
Drought Monitor issued yesterday. The latest MMEFS guidance
continues to show no flooding on the main stem rivers at this time
with flows that remain generally below normal.

Drier weather will return into the mid week period.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...Rathbun
SHORT TERM...Rathbun
LONG TERM...Evbuoma
AVIATION...Evbuoma
FIRE WEATHER...Thompson/Rathbun
HYDROLOGY...BGM/Thompson/Rathbun
Hazardous weather outlook, Aug 2, 4:40 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
440 PM EDT Sun Aug 2 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
440 PM EDT Sun Aug 2 2020

...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of moderate to heavy rainfall associated with Tropical
Cyclone Isaias are possible Monday night into Wednesday morning,
with the heaviest rainfall likely Tuesday night. There is still
uncertainty with timing and the area of heavy rainfall. If the
potential for widespread flash flooding increases, then a Flash
Flood Watch maybe needed later in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Aug 2, 7:07 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Albany NY
707 PM EDT Sun Aug 2 2020

NYZ033-022345-
Hamilton-
707 PM EDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY...

At 707 PM EDT, a strong thunderstorm was located over Raquette Lake,
or 17 miles northeast of Old Forge, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Blue Mountain Lake, Eighth Lake Campground, Lake Eaton Campground,
Brown Tract Pond Campground, Forked Lake Public Campground, Raquette
Lake, Lake Durant Campground, Golden Beach Campground, Hasbroucks,
Eagle Nest, Quaker Beach, Deerland, Sagamore, Woods, Sagamore Lake
and Kamp Kill Kare.

LAT...LON 4372 7469 4386 7480 4405 7450 4383 7431
TIME...MOT...LOC 2307Z 232DEG 25KT 4382 7466

JPV
Local storm report, Aug 2, 7:18 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
718 PM EDT SUN AUG 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     3 ENE SANDSFIELD        42.09N  73.08W
08/02/2020                   BERKSHIRE          MA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON SOUTH MAIN STREET

&&

EVENT NUMBER ALY2002619

JPV
Special weather statement, Aug 2, 7:32 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
732 PM EDT Sun Aug 2 2020

NYZ033-030000-
Hamilton-
732 PM EDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON COUNTY...

At 732 PM EDT, a strong thunderstorm was located over Blue Mountain
Lake, or 11 miles northwest of Indian Lake, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Blue Mountain Lake, Forked Lake Public Campground, Lake Durant
Campground, Long Lake, Eagle Nest and Deerland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4408 7435 4395 7430 4392 7434 4386 7427
      4382 7425 4383 7454 4391 7454
TIME...MOT...LOC 2332Z 254DEG 25KT 4389 7445

JPV
Local storm report, Aug 2, 7:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
740 PM EDT SUN AUG 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TORNADO          3 ENE SANDSFIELD        42.09N  73.08W
08/02/2020                   BERKSHIRE          MA   TRAINED SPOTTER

            MULTIPLE SIGHTINGS OF A TORNADO ON SOUTH MAIN STREET IN
            SANDISFIELD. TREES AND WIRES DOWN

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER ALY2002619

RATHBUN
Local storm report, Aug 2, 7:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
749 PM EDT SUN AUG 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TORNADO          3 ENE SANDSFIELD        42.09N  73.08W
08/02/2020                   BERKSHIRE          MA   TRAINED SPOTTER

            MULTIPLE SIGHTINGS OF A TORNADO ON SOUTH MAIN STREET IN
            SANDSFIELD. TREES AND WIRES DOWN

&&

CORRECTED REMARKS

EVENT NUMBER ALY2002619

RATHBUN
Special weather statement, Aug 2, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
802 PM EDT Sun Aug 2 2020

NYZ033-030030-
Hamilton-
802 PM EDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY...

At 802 PM EDT, a strong thunderstorm was located near Brown Tract
Pond Campground, or 18 miles northeast of Old Forge, moving northeast
at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hasbroucks, Quaker Beach, Little Tupper Lake and Woods.

LAT...LON 4382 7469 4392 7480 4408 7459 4397 7447
TIME...MOT...LOC 0002Z 230DEG 19KT 4389 7471

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:33 PM EDTSevere Thunderstorm WarningALYHamilton57 min
Aug 3, 3:26 AM EDTFlash Flood WatchALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more42 hr
Aug 3, 3:15 PM EDTWind AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 8 more30 hr
Aug 3, 5:36 AM EDTTropical Storm WatchALYNorthwest Hills Planning Region6 hr
Aug 3, 11:30 AM EDTTropical Storm WarningALYNorthwest Hills Planning Region36 hr

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.